South Dakota, 2010

High Wind in South Dakota, May 4 to 5, 2010

May 4 to 5, 2010 · NWS UNR · 10 events in 10 counties and zones

A strong cold front passed through the area during the early morning. Behind the front, strong northwest winds developed over the South Dakota plains with sustained winds of 30 to 50 mph and gusts to 65 mph.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong cold front passed through the area during the early morning. Behind the front, strong northwest winds developed over the South Dakota plains with sustained winds of 30 to 50 mph and gusts to 65 mph. The most persistent winds were across far northwestern South Dakota, where wind gusts around 75 mph were recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 4, 1:59 AM MST, 1 minute earlier.

Area forecast discussion, May 4, 1:59 AM MST, 1 minute before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
259 AM MDT TUE MAY 4 2010

.DISCUSSION...08Z SURFACE ANALYSIS HAD COLD FRONT FROM WESTERN ND
TO KEFC TO KBFU. INITIAL PRESSURE RISES BEHIND FRONT LOSING
STEAM...BUT STILL SEEING GUSTS ABOVE 40KTS WITH INITIAL PASSAGE.
SURFACE LOW OVER SOUTHERN SK WITH ASSOCIATED UPPER LOW STACKED
ABOVE IT. EXPECT UPPER LOW TO SHIFT SOUTHEAST INTO ND TODAY AND
NORTHERN MN OVERNIGHT. COLD FRONT WILL EXIT THE CWA THIS MORNING
AS IT IS MOVING AT 40KTS. SECONDARY PUSH OF COLD AIR IS EXPECTED
THIS AFTERNOON...WHICH SHOULD MIX 35-45KT AVERAGE MIXED LAYER
WINDS TO THE SURFACE OVER PARTS OF THE CWA THIS AFTERNOON.
STRONGEST WINDS SHOULD STRETCH FROM FAR NORTHEASTERN WY INTO
NORTHWEST THROUGH A PART OF SOUTH CENTRAL SD...AND THUS WILL
CONTINUE/EXPAND THE HIGH WIND WARNING. REST OF PREVIOUS WATCH
UPGRADED TO WIND ADVISORY.

TONIGHT...WINDS WILL SLOWLY DECREASE AS GRADIENT RELAXES AND
INVERSION DEVELOPS.

WEDNESDAY/THURSDAY...NEXT POTENT UPPER LEVEL LOW MOVES FROM OR TO
EASTERN SD. THIS IS FURTHER NORTH THAN PREVIOUS RUNS...WHICH
WOULD PUT THE BEST BAND OF PRECIPITATION ALONG AND NORTH OF THE
LOW. LATE WEDNESDAY NIGHT/THURSDAY DURING THE DAY WILL SEE THE
BEST LIFT WITH STRONG BAND OF ISENTROPIC LIFT ALONG SFC-700MB
BAROCLINIC ZONE...ALMOST 50KTS AT 700MB. WELL-DEFINED QG-FORCING
NOTED. LOWER TROPOSPHERE WILL BE COLD ENOUGH FOR SNOW OVER PARTS
OF THE CWA...ESPECIALLY WITH DYNAMIC COOLING. SNOW SHOULD STICK IN
THE LOWER ELEVATIONS LATE WEDNESDAY NIGHT...BUT SNOW WILL HAVE
MORE TROUBLE DURING THE DAY THURSDAY. HIGHER ELEVATIONS WILL HAVE
LESS TROUBLE. COULD EASILY SEE ADVISORY CRITERIA SNOWFALL OVER
PARTS OF THE BLACK HILLS AND NORTHWESTERN SD. LATER GUIDANCE CAN
HONE THE SPECIFIC AREAS AND AMOUNTS.

EXTENDED...WEAK CYCLONIC FLOW IN THE WAKE OF THURSDAYS MID LATITUDE
CYCLONE WILL KEEP A SLIGHT CHANCE OF RAIN SHOWERS ACROSS THE
AREA...WITH BEST CHANCES ACROSS THE SOUTH DAKOTA PLAINS. FLAT RIDGE
WILL MOVE ACROSS THE CWA ON SATURDAY BRINGING A BRIEF BREAK IN
PRECIPITATION CHANCES. UPPER FLOW ALOFT IS EXPECTED TO TRANSITION TO
SOUTHWEST SATURDAY NIGHT AS A SHORTWAVE MOVES ACROSS THE REGION.
THIS WILL BRING ANOTHER CHANCE OF RAIN SHOWERS TO THE AREA. UPPER
TROF WILL MOVE INTO THE WESTERN CONUS ON SUNDAY AS A COLD FRONT
PUSHES THROUGH THE AREA. THIS WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE CWA SUNDAY INTO MONDAY. TEMPERATURES WILL BE
NEAR OR SLIGHTLY BELOW AVERAGE THROUGH THE EXTENDED.

&&

.AVIATION...STRONG COLD FRONT WILL MOVE ACROSS THE AREA THIS
MORNING. GUSTY NORTHWEST WINDS OF 30 TO 40 KTS CAN BE EXPECTED FOR
MUCH OF THE DAY. SOME AREAS OF MVFR CIGS CAN BE EXPECTED ACROSS
NORTHEAST WYOMING AND THE BLACK HILLS AREA...AS RAIN AND SNOW
SHOWERS MOVE THROUGH. OTHERWISE...VFR CONDITIONS EXPECTED ACROSS THE
REMAINDER OF THE AREA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING UNTIL MIDNIGHT MDT /1 AM CDT/ TONIGHT FOR
     BENNETT-BUTTE-HAAKON-HARDING-JACKSON-MELLETTE-NORTHERN FOOT
     HILLS-NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-
     RAPID CITY-SHANNON-SOUTHERN MEADE CO PLAINS-
     STURGIS/PIEDMONT FOOT HILLS-ZIEBACH.

     WIND ADVISORY FROM 7 AM THIS MORNING TO 1 AM CDT WEDNESDAY FOR
     TODD-TRIPP.

     WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR CUSTER CO PLAINS-
     FALL RIVER-HERMOSA FOOT HILLS-SOUTHERN FOOT HILLS.

WY...HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR NORTHEASTERN
     CROOK-NORTHERN CAMPBELL-WESTERN CROOK.

&&

HELGESON/RUDGE
Hazardous weather outlook, May 3, 4:03 AM MST, 21 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
503 AM MDT MON MAY 3 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
503 AM MDT (603 AM CDT) MON MAY 3 2010

...HIGH WIND WATCH TUESDAY FOR NORTHEASTERN WYOMING...
...HIGH WIND WATCH TUESDAY AND TUESDAY EVENING FOR THE SOUTH DAKOTA
PLAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG COLD FRONT WILL RACE THROUGH NORTHEASTERN WYOMING AND
WESTERN SOUTH DAKOTA EARLY TUESDAY. BEHIND IT STRONG WINDS MAY
DEVELOP...POSSIBLY REACHING SPEEDS OF 25 TO 40 MPH WITH GUSTS
ABOVE 50 MPH FROM THE WEST TO NORTHWEST. WINDS WILL DECREASE OVER
NORTHEASTERN WYOMING LATE TUESDAY AFTERNOON AND OVER WESTERN SOUTH
DAKOTA TUESDAY EVENING.

A WEATHER DISTURBANCE WILL MOVE FROM THE ROCKIES WEDNESDAY NIGHT
INTO THE NORTHERN PLAINS BY FRIDAY. LIFT AND MOISTURE AHEAD OF THE
SYSTEM WILL BE SUFFICIENT TO PRODUCE PRECIPITATION. TEMPERATURES
WILL BE COLD ENOUGH FOR A FEW INCHES OF SNOW OVER PARTS OF
NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA. THIS WILL BE
ESPECIALLY TRUE OVER THE HIGHER ELEVATIONS. STAY TUNED FOR THE EXACT
TRACK OF THE SYSTEM AS WELL AS THE POTENTIAL FOR ACCUMULATING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Harding

When
May 4, 2:00 AM MST to May 5, 6:00 PM MST
Where
Harding forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

High Wind, Perkins

When
May 4, 2:00 AM MST to 8:00 PM MST
Where
Perkins forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

High Wind, Butte

When
May 4, 2:00 AM MST to 6:00 PM MST
Where
Butte forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

High Wind, Pennington Co Plains

When
May 4, 2:00 AM MST to 6:00 AM MST
Where
Pennington Co Plains forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
ASOS
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Southern Meade Co Plains

When
May 4, 2:00 AM MST to 12:00 PM MST
Where
Southern Meade Co Plains forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Mesonet
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Northern Meade Co Plains

When
May 4, 3:00 AM MST to 7:00 PM MST
Where
Northern Meade Co Plains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Ziebach

When
May 4, 3:00 AM MST to 7:00 PM MST
Where
Ziebach forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.980, -101.666 (the zone’s center; the record gives no point)

High Wind, Oglala Lakota

When
May 4, 12:00 PM MST to 4:00 PM MST
Where
Oglala Lakota forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
43.336, -102.552 (the zone’s center; the record gives no point)

High Wind, Bennett

When
May 4, 12:00 PM MST to 4:00 PM MST
Where
Bennett forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
43.195, -101.664 (the zone’s center; the record gives no point)

High Wind, Sturgis / Piedmont Foothills

When
May 4, 12:00 PM MST to 5:00 PM MST
Where
Sturgis / Piedmont Foothills forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Trained Spotter
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224325, 224326, 224327, 224330, 224334, 224328, 224329, 224331, 224332, 224333.